Talk

Advanced search

Question re Mefenamic Acid & period pain

(15 Posts)
mumoftwodc Mon 24-Feb-20 08:10:16

Hoping someone might be able to help as I've tried googling but can't find an answer.

DD16 suffers with severe period pain. Has taken 2 x mefenamic acid this morning but has now been sick as the pain is so severe. Wondering if she can take some more tablets (original ones were half an hour ago) and whether she can also take paracetamol or ibuprofen alongside them?

OP’s posts: |
Cecily75 Mon 24-Feb-20 08:16:51

My DD took these as well as tranexamic acid to help with period pains. She would often take double the mefenamic acid dosage, because the pain was so bad.

I think it's paracetamol that you can take alongside these meds.

My DD has recently started on the combined pill though, because these acids were not strong enough to reduce her pain.

bluebluezoo Mon 24-Feb-20 08:20:12

No. Never ever take more than the prescribed dose of mefenamic acid. The side effects are very severe if you get them and it’s absolutely not worth the risk- you’re looking at a stay in hospital at the least.

Paracetamol yes. Brufen no as it’s the same class, although doesn’t add to the side effects....

I’d nip to a pharmacy and ask.

But please no more mefenamic acid- unless she’s still within her daily dose limit.

mumoftwodc Mon 24-Feb-20 08:45:43

Thank you so much for your replies. I think we need a trip to drs re stronger/different medication going forward but she's taken some paracetamol for now and will take next dose of mefanamic acid at lunchtime.

OP’s posts: |
mumoftwodc Mon 24-Feb-20 08:50:18

And now she's been sick again. Poor thing. Do you think she could retake paracetamol or should I not risk it?

OP’s posts: |
Gazelda Mon 24-Feb-20 09:12:46

OP, I can't answer your specific question, hopefully someone else will respond. Or talk with a pharmacist?

But when I was taking mefanamic acid for horrific period pain, I found that unless I started taking it the day before my period started, then it was worse than useless - vomiting, diarrhoea, fainting etc. Could you Make a docs appointment to ask if it would be ok for your daughter to do this? Presuming she has regular periods of course.

She has my sympathies.

peachgreen Mon 24-Feb-20 09:18:44

With NSAIDs you need to start taking them before the pain starts and then keep taking them throughout your period, no matter the pain level. They work better at preventing inflammation than reducing it.

What is her flow like? If it's heavy, I'd get her on tranexamic acid too as the low blood pressure could be contributing to the vomiting.

MadamePewter Mon 24-Feb-20 09:19:57

Definitely not retake paracetamol. Very dangerous to exceed the dosage.

exexpat Mon 24-Feb-20 09:22:35

It's too late for this month, but I second what PPs said about starting to take mefenamic acid before the symptoms start each month.

DD has been on it for a few years, to help with severe nausea and vomiting, cramps and heavy periods, and if she leaves it until everything kicks off it is often too late.

Does she have a regular cycle, or at least gets some warning of when she is about to start?

lljkk Mon 24-Feb-20 18:09:19

...only works well if you can reliably predict when your period will come. I would have been on the MA for 1-4 weeks at a time if I followed advice here.

lljkk Mon 24-Feb-20 18:10:08

Ps what stopped me puking was cold. Might be worth a try.

mumoftwodc Mon 24-Feb-20 22:35:17

Thanks for all your replies. Unfortunately the first warning is in the incredible pain and sickness. She is fairly regular but can sometimes be out by up to five days so I wouldn't really want her taking the tablets unnecessarily. She thinks the tablets aren't working at all so perhaps it's time to visit the doctors.

OP’s posts: |
AttilaTheMeerkat Tue 25-Feb-20 07:23:10

Your DD needs to see a gynaecologist and she should not take no for an answer. The root cause of this pain needs to be properly established as well as treating the symptoms.

Endometriosis may be the root cause of her severe period pain.

lljkk Tue 25-Feb-20 19:08:47

I had to take it on empty stomach to not throw it back up quickly. Was always a double dose the moment the pain struck. But rarely needed more than the double dose as a one-off. Hope your daughter finds a routine that works for her.

Thisisverytricky Tue 25-Feb-20 22:27:58

Oh bless her, I had very severe period pain as a teenager. Totally debilitating so I know hoe she feels. I had to eat a little then take the tablet, then have hot water bottle. Paracetamol helped too. I agree that she needs to go back to the doctor though

Join the discussion

Registering is free, quick, and means you can join in the discussion, watch threads, get discounts, win prizes and lots more.

Get started »